Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 27, NWS San Diego, CA

July 26, 2006Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 26, 2006, 3:49 PM PDT for Riverside County, San Diego County, California. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 3:49 PM PDT (22:49 UTC)
Expired
Jul 26, 2006, 5:15 PM PDT
In force
86 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 51 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 262251
FFWSGX
CAC065-073-270015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
349 PM PDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 515 PM PDT

* AT 345 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER     
  SPRINGS...SANTA ROSA MOUNTAIN...OAK GROVE...LAKE HEMET...ANZA
  LAGUNA MOUNTAIN...AND JULIAN

LAT...LON 3261 11653 3265 11628 3312 11656 3338 11638
      3355 11636 3382 11676 3339 11681 3320 11671
      3266 11652

$$

ECC
1 follow-up statement
000 
WGUS76 KSGX 262332
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
429 PM PDT WED JUL 26 2006

CAC065-073-270015-
RIVERSIDE CA-SAN DIEGO CA-
429 PM PDT WED JUL 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
EASTERN SAN DIEGO AND SOUTH CENTRAL RIVERSIDE COUNTIES...

AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER 
SPRINGS...SANTA ROSA MOUNTAIN...RANCHITA...OAK GROVE...LAKE HEMET 
ANZA...AND JULIAN. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3261 11653 3265 11628 3312 11656 3338 11638
      3355 11636 3382 11676 3339 11681 3320 11671
      3266 11652

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:00 PM PDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 26, 2:00 PM PDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED JUL 26 2006

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND
DESERTS. INCREASING MOISTURE COULD CAUSE MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS THURSDAY. THE MARINE LAYER AND ONSHORE FLOW WILL CAUSE
AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LATE MORNING ACARS SOUNDINGS INDICATE THE MARINE LAYER DEPTH IN THE
SAN DIEGO AREA HAS LOWERED TO AROUND 700 FEET BUT REMAINS AROUND
1200 FEET AROUND ORANGE COUNTY. SATELLITE IMAGERY INDICATES THE
STRATUS HAS DIMINISHED SIGNIFICANTLY ALONG THE COAST AND OVER THE
COASTAL WATERS. THIS APPEARS TO BE IN RESPONSE TO THE OUTFLOW FROM
WHAT WAS LEFT OF THE MCS OVER ARIZONA LAST NIGHT. ELSEWHERE...IT HAS
BEEN QUIET THROUGH MOST OF THE MORNING BUT CONVECTION WAS SHOWING UP
OVER THE SAN BERNARDINO MOUNTAINS AROUND BIG BEAR AROUND NOON AND
EXPECT FURTHER DEVELOPMENT OVER THE MOUNTAINS THROUGH THE AFTERNOON.

MODELS IN FAIRLY GOOD AGREEMENT IN BRINGING IN ADDITIONAL MOISTURE
TONIGHT AND THURSDAY AND CONTINUING INTO THE WEEKEND. TO ADD TO THIS
MOISTURE...SPIN OFF MOISTURE FROM TROPICAL STORM EMILY IS ALSO
EXPECTED TO MOVE INTO THE AREA AS EARLY AS FRIDAY AND THROUGH THE
WEEKEND. BASED ON THIS...WILL ISSUE A FLASH FLOOD WATCH FOR THURSDAY
FOR THE MOUNTAINS AND DESERTS. THE WATCH WILL BE IN EFFECT FROM 11
AM TO 9 PM LOCAL TIME.

TIME HEIGHT CROSS SECTIONS FROM THE GFS AND WRF MODELS INDICATE THE
MOISTURE WILL NOT ONLY INCREASE BUT DEEPEN UP TONIGHT AND INTO THE
WEEKEND. MODELS INDICATE THE UPPER HIGH OVER THE WEST WILL BRING TO
SHIFT EASTWARD OVER THE WEEKEND AS THE SHORTWAVE TROUGH OVER THE
EASTERN PACIFIC SHIFTS CLOSER TO THE COAST. IN THE SHORT TERM...THIS
WILL ALLOW MOISTURE TO CONTINUE TO MOVE OVER THE AREA FROM THE
SOUTHEAST AT LEAST INTO THE WEEKEND. AFTER THE WEEKEND...THE FLOW
BECOMES MORE SOUTHWESTERLY WHICH SHOULD HELP SHUT OFF THIS MOISTURE
FEED BRINGING DRY ALONG WITH SOME COOLING AS THE TROUGH MOVE OVER
THE WEST COAST AFTER THE WEEKEND.

HAVE MADE ADJUSTMENTS TO THE MAXIMUM TEMPERATURES FOR NEXT WEEK
DOWNWARD IN THE IFPS GRIDS ESPECIALLY OVER THE NORTHERN DESERTS AND
INLAND VALLEY AREAS TO TAKE THIS COOLING INTO ACCOUNT.

&&

.AVIATION...
A FEW THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE SAN GORGONIO
MOUNTAINS. TSTMS SHOULD ALSO DEVELOP OVER THE SAN JACINTO MOUNTAINS
AS WELL AS DESERT AREAS. BASES WILL BE AROUND 8000 FEET. WE HAVE
ALREADY SEEN ECHO TOPS NEAR FL350 AND SOME MAY PUSH TO NEAR FL400
THIS AFTERNOON.

STRATUS HAS TEMPORARILY LEFT THE COASTAL AREAS...BUT WILL RETURN
THIS EVENING.

LOCAL MVFR TO IFR VISIBILITIES IN SMOKE WILL BE POSSIBLE NEAR AREA
FIRES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...HORTON
AVIATION/MARINE...PURPURA
Hazardous weather outlook, Jul 26, 5:00 AM PDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT WED JUL 26 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-271200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
500 AM PDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND DESERTS.
INCREASING MOISTURE COULD CAUSE WIDESPREAD SHOWERS AND THUNDERSTORMS
THURSDAY.

.DAY ONE... TODAY THROUGH TONIGHT.

* MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE OF SHOWERS
  AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

* FOR THURSDAY...MODERATE FLASH FLOOD POTENTIAL RATING IN THE
  MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH
  FLOODING ARE POSSIBLE...ESPECIALLY IN THE SAWTOOTH AND MILLARD
  BURN AREAS.

* THUNDERSTORMS COULD SPREAD WEST OF THE MOUNTAINS THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:44 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego28 hr
Jul 26, 2:08 PM PDTFlash Flood WarningSGXSan Bernardino52 min
Jul 26, 2:24 PM PDTFlash Flood WarningSGXRiverside, San Diego96 min
Jul 26, 2:26 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego94 min
Jul 26, 2:50 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 26, 3:52 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego83 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.